Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 2, NWS Great Falls, MT

July 22, 20154 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 22, 2015, 3:48 AM MDT for 4 counties in Montana. It took effect at Jul 22, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2015, 3:48 AM MDT (09:48 UTC)
In effect from
Jul 22, 2015, 12:00 PM MDT
Expired
Jul 22, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
3152 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WWUS85 KTFX 220948
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 AM MDT WED JUL 22 2015

...CONTINUED LOW HUMIDITY WITH GUSTY WINDS DEVELOPING THIS
AFTERNOON...

MTZ112-222200-
/O.NEW.KTFX.FW.W.0002.150722T1800Z-150723T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
348 AM MDT WED JUL 22 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE
112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WIND...SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS
  TO AROUND 30 MPH THIS AFTERNOON. 

* HUMIDITY...AFTER POOR HUMIDITY RECOVERIES OF ONLY 20 TO 30
  PERCENT THIS MORNING...AFTERNOON HUMIDITY WILL FALL TO 15 TO 20
  PERCENT TODAY.

* IMPACTS...RAPID FIRE SPREAD IS POSSIBLE WITH ANY NEW OR ONGOING
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE HIGH FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
151 
WWUS85 KTFX 222154
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT WED JUL 22 2015

...LOW HUMIDITY AND GUSTY WINDS CONTINUING INTO EARLY THIS
EVENING...

MTZ112-230300-
/O.CON.KTFX.FW.W.0002.000000T0000Z-150723T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
354 PM MDT WED JUL 22 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112...

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WIND...SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH
  WILL CONTINUE INTO EARLY THIS EVENING. WINDS WILL DIMINISH BY 9
  PM MDT. 

* HUMIDITY...HUMIDITY OF 15 TO 20 PERCENT THIS AFTERNOON WILL
  RECOVER TO ABOVE 20 PERCENT AFTER 7 PM MDT. 

* IMPACTS...RAPID FIRE SPREAD IS POSSIBLE WITH ANY NEW OR ONGOING
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE HIGH FIRE GROWTH POTENTIAL.

&&

$$
853 
WWUS85 KTFX 230247
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT WED JUL 22 2015


MTZ112-230400-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-150723T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
847 PM MDT WED JUL 22 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112...

WINDS HAVE DIMINISHED BELOW CRITICAL THRESHOLDS AND SHOULD REMAIN
RELATIVELY LIGHT THROUGH THE REST OF TONIGHT. THEREFORE THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE. RELATIVE HUMIDITY REMAINS
VERY LOW HOWEVER OVER FIRE WEATHER ZONE 112 AND RECOVERIES TONIGHT
WILL LIKELY REMAIN POOR LATE INTO TONIGHT BEFORE MODEST
RECOVERIES ARE REACHED EARLY THURSDAY MORNING. CRITICAL FIRE
WEATHER CONDITIONS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS BREEZY
WEST WINDS AND LOW AFTERNOON HUMIDITY ARE LIKELY TO DEVELOP.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 10:40 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 10:40 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT TUE JUL 21 2015

UPDATED AVIATION SECTION

.DISCUSSION...
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT CONTINUES. AS
AFTERNOON HEATING SLOWLY WANES, CONVECTIVE ACTIVITY HAS DECREASED.
SHOWERS AND ISOLATED THUNDERSTORMS OVER EASTERN FERGUS COUNTY
CONTINUE TO MOVE EAST WHILE ISOLATED SHOWERS CONTINUE ACROSS
SOUTHWEST MONTANA. CONVECTIVE ACTIVITY SHOULD END BY 06Z.
TEMPERATURES LOOK GOOD.

&&

.AVIATION...
UPDATED 0440Z.
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT CONTINUES
OVER THE AREA. THE AIRMASS WILL BE STABLE OVERNIGHT BUT WILL
DESTABILIZE AGAIN AFTER 18Z WITH SCATTERED THUNDERSTORMS DEVELOPING
AND PERSISTING BEYOND 00Z. VFR CONDITIONS PREVAIL WITH MVFR
CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH
GUSTY ERRATIC WINDS.

&&

.PREV DISCUSSION...ISSUED 257 PM MDT TUE JUL 21 2015

TONIGHT THROUGH THURSDAY...THE UPPER AIR PATTERN DURING THE PERIOD
WILL BE ONE OF A SOUTHWEST FLOW ALOFT. ONE UPPER TROUGH NEAR THE
PACIFIC NORTHWEST COAST TUESDAY AFTERNOON WILL LIFT NORTHEAST INTO
CANADA WEDNESDAY AND WILL BE REPLACED BY ANOTHER UPPER TROUGH
WEDNESDAY EVENING WHICH WILL MOVE THROUGH THE PACIFIC NORTHWEST
THURSDAY. A MOIST AND UNSTABLE AIRMASS WILL RESIDE MAINLY OVER
SOUTHWEST MONTANA DURING THE PERIOD. OVER THE NORTHERN PLAINS THE
AIRMASS AT LOW LEVELS WILL BE RELATIVELY DRIER. A SERIES OF
WEATHER DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL
BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST MONTANA
WHILE AREAS NEAR THE CANADIAN BORDER WILL BE MOSTLY DRY. THERE
WILL BE ENOUGH INSTABILITY AND WIND SHEAR FOR A THREAT OF SMALL
HAIL AND GUSTY WINDS TO AT LEAST 40 MPH OVER SOUTHWEST AND
CENTRAL MONTANA WEDNESDAY AFTERNOON EVENING AND OVER SOUTHWEST
MONTANA THURSDAY AFTERNOON AND EVENING. CAN ALSO EXPECT A THREAT
OF BRIEF HEAVY RAIN WITH THE STRONGER THUNDERSTORMS AT ANY ONE
LOCATION. THERE SHOULD BE ENOUGH MOVEMENT WITH THE STORMS THAT
FLASH FLOODING IS NOT LIKELY. BLANK

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT TONIGHT ON THIS PORTION OF THE FORECAST. THE TREND OF AN
UPPER LEVEL LOW PRESSURE TROUGH OVER PACIFIC COAST WEAKENS AND MOVES
OVER MONTANA THEN IS REPLACED BY ANOTHER TROUGH WILL CONTINUE
THROUGH THE PERIOD. THE FIRST TROUGH WILL MOVE THROUGH THE GREAT
BASIN AND PACIFIC NORTHWEST THURSDAY NIGHT INTO MONTANA FRIDAY
MORNING, KEEPING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE FORECAST AREA. A WEAK DISTURBANCE WILL THEN MOVE THROUGH
THE WESTERLY FLOW ALOFT FRIDAY THROUGH SATURDAY NIGHT IN THE WAKE OF
THIS TROUGH, KEEPING ONLY A SLIGHT CHANCE OF SHOWERS AND STORMS OVER
THE MOUNTAINS. THE NEXT UPPER LEVEL LOW PRESSURE AREA WILL THEN MOVE
OUT OF THE GULF OF ALASKA TO FORM ANOTHER UPPER TROUGH ALONG THE
PACIFIC COAST ON SUNDAY AND MOVE IT ONSHORE INTO THE GREAT BASIN AND
PACIFIC NORTHWEST THROUGH MONDAY. THE RESULTING MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT OVER MONTANA WILL BRING ANOTHER GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE FORECAST AREA DURING
THIS TIME. AS THE TROUGH WEAKENS AND MOVES THROUGH MONTANA MONDAY
NIGHT AND TUESDAY, THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST OUT
OF THE AREA. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW
SEASONAL AVERAGES THROUGH THE PERIOD WITH THE GENERAL CHANCE OF
THUNDERSTORMS. HOWEVER, TEMPERATURES MAY REACH SLIGHTLY ABOVE NORMAL
ON SATURDAY BETWEEN THE EXIT OF THE FIRST TROUGH AND THE DEVELOPMENT
OF THE NEXT ONE.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  84  54  80 /  10  30  10  20
CTB  52  80  45  78 /   0  10   0  10
HLN  58  83  58  80 /  20  50  30  50
BZN  53  82  55  78 /  20  50  40  50
WEY  41  74  46  67 /  40  60  60  60
DLN  53  77  54  75 /  30  60  40  60
HVR  55  89  53  86 /  10  20  10  10
LWT  55  84  55  79 /  20  50  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.